Dermatologists break down this condition and explain how to treat it.

By Nashia Baker
June 18, 2021
Advertisement

Your skin may be your body's largest organ, but it's not infallible. In fact, it's absolutely prone to irritation, especially if you regularly test new facial products; these could cause a flaring up on your complexion. But it's important to note that general irritation or dermatitis (which feels itchy and looks more like a rash) differs from purging-which can be a sign that a new product, one with an ingredient that encourages cell turnover, is working. The products that cause this phenomenon are often retinoid-based, say our experts, and if you notice increased breakouts after you begin use, you are likely experiencing it firsthand. But what is this condition exactly and what makes it different from regular blemishes? Here, our dermatologists explain skin purging and how to prevent it from happening longterm.

woman touching face looking in mirror
Credit: mapodile / Getty Images

What causes a skin purge?

Dr. Corey L. Hartman, a board-certified dermatologist and the founder of Skin Wellness Dermatology in Birmingham, Alabama, explains that skin purging happens when your skin cell turnover cycle rapidly increases after a procedure or because of a chemical. "Skin cells turn over every 14 to 28 days under normal circumstances," he explains. "However, certain active ingredients and in-office procedures can cause any inflammation or changes bubbling underneath the skin's surface to be brought to light in a more immediate fashion." Dr. Rebecca Baxt, a board-certified dermatologist and member of the American Academy of Dermatology (AAD), adds that this condition happens most often after ingesting retinoid medication or applying products with these chemicals topically.

How is a skin purge different from acne?

Since skin purging happens because of specific products or procedures, this condition is different from a normal breakout-but it will impact any existing acne. "While inflammation associated with the 'retinization period' more often results in redness, dryness, and scaling, it is not uncommon to also experience a worsening of the acne," Dr. Hartman says. "This is the warning that dermatologists give patients as they start a new acne regimen. Things may get worse before they get better."

Acne is generally caused by specific factors (hormones, stress, diet, and genetics being the most common, according to these dermatologists) and zits pop up after pores become clogged by oil, Dr. Baxt says. Skin purging, on the other hand, will usually happen four to six weeks after the use of a new retinol- or vitamin A-based product or procedure.

What are treatment options for skin purging?

As for how to heal your skin if you experience a purge? Dr. Baxt says prevention is key. "When treating acne, I always start retinoids slowly. If they are topical, we often begin twice a week, increasing as tolerated," she says. "If oral, it is typically a low dose for one month and then a full dose thereafter. Those tricks of the trade, so to speak, usually prevent a purge." If a treatment routine has caused the skin to purge, Dr. Baxt recommends stopping it altogether or slowing down. If the skin worsens-or becomes red or inflamed-she prescribes oral antibiotics or injects the skin to relax it. Dr. Hartman adds that consistent treatment will help this temporary condition. He explains that if the skin is tender or irritated from a purge, a gentle cleanser, moisturizer, topical anti-inflammatory creams, and sunscreen can help ease any symptoms.

Comments

Be the first to comment!